Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 351, NWS Paducah, KY

August 18, 2011Marshall County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2011, 4:05 PM CDT for Marshall County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2011, 4:05 PM CDT (21:05 UTC)
Expired
Aug 18, 2011, 4:41 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, KY

The radar

The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:58 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 18, 3:58 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT THU AUG 18 2011

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AN AREA OF CONVERGENCE OVER PART OF SRN IL...A WEAK FRONTAL
BOUNDARY LYING ACROSS NRN PARTS OF SERN MO AND INTO IND...AND
AMPLE LOW LEVEL MOISTURE COMBINED THIS AFTN TO TRIGGER SCT
SHWRS/TSTMS ACROSS PARTS OF THE PAH FCST REGION. IN THE HEAT OF
THE DAY...THIS IS EXPECTED TO CONTINUE AS STORMS RE-FIRE ON
OUTFLOW BOUNDARIES. ANY STRONG OR SEVERE ACTIVITY MAY SUSTAIN FOR
THE NEXT FEW HOURS BUT SHOULD LOSE STRENGTH AS ONE OF THEIR MAIN
SOURCES OF ENERGY IS FROM THE SUN. OVNGT...PCPN IS EXPECTED TO
DISSIPATE.

IN THE GENERALLY WNWRLY MID LEVEL FLOW...MULTIPLE PERTURBATIONS
WILL MOVE THROUGH...RESULTING IN INTERVALS OF POSSIBLE
PCPN...MAINLY FOR THE NRN HALF...AND MAINLY DURING THE DAYLIGHT
HOURS. THIS WILL CHANGE STARTING SAT NIGHT...WHEN A MORE
SUBSTANTIAL MID LEVEL SHRTWV WILL MOVE SEWD THROUGH THE
REGION...EVENTUALLY DRAGGING A SFC BOUNDARY THROUGH SOMETIME ON
SUNDAY. CHANCE POPS WILL BE MORE WDSPRD THEN. FOR THE NEXT FEW
DAYS...WITH DAYTIME HIGHS IN THE 90S AND DEWPOINTS IN THE 70S...A
STRONG OR SEVERE STORM CANNOT BE RULED OUT.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE EXTENDED FORECAST PERIOD WILL SEE MULTIPLE REGIME
SHIFTS...ACCORDING TO THE MOST RECENT MEDIUM RANGE MODEL GUIDANCE.
GENERALLY LIKE THE 00Z ECMWF EVOLUTION...BUT HAVE MIXED IN HPC
GUIDANCE WHICH TAKES INTO ACCOUNT MORE OF THE ECMWF AND GFS ENSEMBLE
MEANS.

A COLD FRONT IS EXPECTED TO ALREADY BE SOUTH OF THE AREA SUNDAY
EVENING. WILL KEEP SMALL CHANCES OF CONVECTION GOING MAINLY IN THE
SOUTH SUNDAY NIGHT AND MONDAY...BUT THE QUICK ARRIVAL OF DRIER
LOW-LEVEL AIRMASS AS IN THE OPERATIONAL ECMWF WOULD MEAN THAT THESE
PERIODS WILL BE DRY. ALOFT...THE FLOW WILL BECOME NORTHWESTERLY AS
THE JET STREAM PATTERN SHIFTS TO A RIDGE WEST/TROUGH EAST SCENARIO
TO START THE WORK WEEK.

THE MAJOR CHANGE FOR THIS FORECAST IS THAT THE TROUGHING IN THE EAST
WILL BE TRANSIENT...ALLOWING THE MID/UPPER LEVEL RIDGE TO RE-DEVELOP
ACROSS MUCH OF THE AREA. THE FLY IN THE OINTMENT TODAY IS A
MID/UPPER LEVEL TROUGH/LOW THAT IS FORECAST TO DEVELOP OVER THE
CENTRAL MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. BY THURSDAY THIS
BASICALLY BECOMES A SHEAR ZONE EMBEDDED WITHIN THE EAST-WEST
ORIENTED UPPER HIGH.

WE SHOULD SEE WARMER HIGH TEMPERATURES THROUGH THE PERIOD THAN
PREVIOUSLY EXPECTED...BUT WITH THE DRY AIR AND LIKELY A GOOD
RADIATIONAL COOLING SCENARIO...LOWS WILL STILL BE RATHER COOL. ALL
IN ALL IT AMOUNTS TO A LARGER DIURNAL RANGE THROUGH THE PERIOD.

MONDAY NIGHT THROUGH TUESDAY NIGHT SHOULD BE DRY...BUT CONVECTION
ASSOCIATED WITH THE UPPER LOW/TROUGH MAY BEGIN TO SPREAD EAST INTO
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WEDNESDAY AND WEDNESDAY
NIGHT. MOST OF THE AREA COULD SEE ISOLATED TO SCATTERED CONVECTION
ON THURSDAY.

&&

.AVIATION...
SCT TO WDLY SCT CONVECTION WILL LURK AROUND THE PAH FCST AREA
UNTIL AROUND SUNSET. MULTIPLE OUTFLOW BOUNDARIES WILL CAUSE SOME
SFC WIND SHIFTS TO OCCUR UNTIL THEN. SOME MVFR FOG IS EXPECTED
OVNGT...WITH PERHAPS AN HOUR OR TWO OF IFR POSSIBLE FOR FOG-PRONE
KCGI. MORE SCT CONVECTION IS POSSIBLE FRI AFTN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 18, 3:59 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU AUG 18 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS A SMALL PART OF
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST MISSOURI DURING
THE MORNING...AND OVER PARTS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA IN THE AFTERNOON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AND MOVE EAST OF THE MISSISSIPPI RIVER BEFORE DAYBREAK
FRIDAY MORNING.

AT THIS TIME...ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS.

GIVEN THE INCREASE IN HUMIDITY SINCE WEDNESDAY...SEVERAL LOCATIONS
ACROSS THE OUTLOOK AREA...SOUTH OF THE INTERSTATE 64 CORRIDOR...WILL
SEE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OFF AND
ON FROM FRIDAY THROUGH MONDAY. A FEW OF THESE STORMS MAY REACH
SEVERE LIMITS FRIDAY AND SATURDAY AFTERNOON AND EVENING. LOCALLY
DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THE
STRONGER STORMS.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES IN
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHERN ILLINOIS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY
BE NEEDED ON FRIDAY OR SATURDAY.

SMITH

In the hours before

Special weather statement, Aug 18, 2:24 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT THU AUG 18 2011

ILZ086-090-091-182015-
HARDIN IL-POPE IL-SALINE IL-
224 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHWESTERN SALINE AND NORTHERN POPE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 315 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARRIERS MILLS...OR 8 MILES SOUTH OF
HARRISBURG...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDDYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS
Local storm report, Aug 18, 3:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 NW DIXON SPRINGS      37.40N 88.69W
08/18/2011  M58 MPH          POPE               IL   TRAINED SPOTTER

&&

DLL
Special weather statement, Aug 18, 3:29 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT THU AUG 18 2011

ILZ090-094-KYZ005-007-008-182115-
LIVINGSTON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-
329 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND EASTERN MASSAC
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN MARSHALL...EASTERN
MCCRACKEN AND SOUTHWESTERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF BROOKPORT...OR 8 MILES NORTHEAST
OF METROPOLIS...MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  METROPOLIS...
  PADUCAH...
  LONE OAK...
  REIDLAND...
  BROOKPORT...
  LEDBETTER...
  HAMLETSBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DRS
Local storm report, Aug 18, 4:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             3 W POSEYVILLE          38.17N 87.84W
08/18/2011  E0.75 INCH       POSEY              IN   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WarningPAHTodd39 min
Aug 18, 2:52 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope23 min
Aug 18, 3:48 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne27 min
Aug 18, 4:14 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne, White30 min
Aug 18, 5:54 PM CDTSevere Thunderstorm WarningPAHAlexander36 min
Aug 18, 6:50 PM CDTSevere Thunderstorm WarningPAHScott25 min
Aug 18, 6:59 PM CDTSevere Thunderstorm WarningPAHScott31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.